Overdose Prevention Program

Naloxone (Narcan®): Frequently Asked Questions

 

What is naloxone?

Naloxone is an antidote to an opioid overdose. An overdose of opioid drugs such as morphine, heroin, methadone, or OxyContin® can cause a person’s breathing to slow or stop. Naloxone is an injectable medication that can reverse this so the person can breathe normally and regain consciousness. Naloxone does not work for overdoses such as cocaine, ecstasy, GHB or alcohol. However, if an overdose involves multiple substances including opioids, naloxone will help by temporarily taking the opioid out of the equation. Naloxone is also known by the trade name Narcan®.

How is naloxone given?

Bystanders can safely and legally spray naloxone into the nose or inject it into a muscle. Into the nose (intranasal spray): The naloxone for nasal use is given with a foam tip (nebulizer, adapter, or atomizer) that is put on a syringe then placed into the nostril. Intranasal naloxone can be legally prescribed by a physician or approved pharmacists. First responders often give naloxone intranasally. See: How to Administer Nalaxone Intranasally Into the muscle (intramuscular injection): The naloxone should be injected into the upper arm muscle (the deltoid) or the outer thigh. In an emergency, it is safe to inject through clothing. See: Intramuscular Injection

How does naloxone work?

Naloxone and opioids bind to the same sites in the brain that effect breathing. While naloxone is active in the body, it binds more closely than the opioids; pushing the opioids off the sites in the brain and breathing is restored. Naloxone acts quickly, usually within five minutes. Its effect starts to wear off after 30 minutes and is gone by 90 minutes. By 90 minutes the body will have metabolized (broken down) some of the opioid and the person is unlikely to stop breathing again. Naloxone does not destroy opioids in the body. With large doses or long acting opioids, such as methadone, or in individuals with damaged livers, the person may need another dose of naloxone.

What does overdose and naloxone training involve?

Training provides knowledge about how to: reduce overdose risk, recognize different types of overdose, address myths, provide the correct emergency response and understand the importance of calling 911 and perform rescue breathing, place someone in the recovery position, and give naloxone. The knowledge and skills are not intended to replace emergency care. However, knowledge about overdose and administering naloxone can help keep someone alive while waiting for paramedics to arrive.

Can naloxone cause harm or be abused?

Naloxone is a very safe drug. It only works to block the effects of opioids in the brain and cannot get a person high. For individuals who are dependent on opioids it may cause them to go into withdrawal. This effect is minimized by the small doses of naloxone in the community kits. Naloxone does not encourage opioid use. It has no effect on someone who has no opioids in their system. Naloxone has been approved for use in New Jersey and access to naloxone have been passed by 23 states so far, 15 of which did so over the last two years. Seven more states have similar bills under consideration as of April 2014.

Does someone need to be a medical professional to recognize opioid overdose and administer naloxone properly to save a life?

Research and experience show, if people are given basic training they are able to recognize an overdose and administer naloxone to save someone’s life just as well as a medical professional.

If people who use drugs are given naloxone will they continue using and use more drugs?

Research has shown having naloxone available does not increase risk taking behavior. Providing overdose training with naloxone is a practical strategy to prevent death, focusing “on what is, as opposed to what should be”. Research has shown overdose initiatives offer the chance to save a life, and send a clear message to individuals that their lives matter. It is an important intervention, within comprehensive treatment and support, which can help reduce harm, encourage engagement with services and support people in improving their health.

Are there risks associated with using naloxone?

As with all drugs, the only contraindication to naloxone is hypersensitivity. Naloxone may precipitate withdrawal in individuals with opioid dependence; symptoms may include pain, hypertension (high blood pressure), sweating, agitation and irritability. It can be unsettling for someone to come out of an overdose situation unaware of events leading to that moment. People who have health conditions (heart, liver, respiratory etc) and/or have taken other substances need medical attention in an overdose situation. For these reasons, calling 911 is an important component of the overdose response.

Why is it important to stay with an individual after giving them naloxone?

Stay with an individual following naloxone use since the duration of action of some longer acting opioids may exceed that of naloxone. This means overdose may return, though it is usually less severe than the initial event as the body metabolizes or ‘breaks down’ the opioids. This is also why it is important that they do not take any more drugs for at least 2 hours. You may need to tell them what happened when they become conscious as they may be confused. It is important to tell the paramedics all that you know to inform their treatment plan.

Where are take-home Naloxone Programs already established?

New Jersey has four DMHAS Contracted Opioid Overdose Prevention Agencies established for free training and distribution of naloxone kits to bystanders: Opioid Overdose Prevention Agencies. Individuals can also ask a trusted physician or nurse practitioner about getting a prescription for naloxone.

Why are opioid overdoses an important public health issue in NJ?

People who use opioids, either prescribed or used illegally, are at risk of opioid overdose. Drug Policy Alliance reports that in New Jersey, overdose is now the leading cause of accidental death. Almost 6,000 people have died from drug overdoses in New Jersey since 2004. More than 700 people died from drug overdoses in New Jersey in 2009 alone. Opioids were involved in more than 75 percent of drug overdose deaths in New Jersey in 2009. The five counties with the highest numbers of drug overdose deaths are Camden, Essex, Middlesex, Monmouth and Ocean; with Essex County reporting the 2nd highest number of overdose deaths in 2009. Unintentional deaths and injury from opioid overdose are preventable with overdose and naloxone education. Naloxone, or Narcan®, quickly reverses the respiratory depression caused by opioids in an overdose. It is not a controlled substance, cannot be abused, and in the absence of narcotics has no pharmacologic activity. Research has shown having naloxone available does not increase risk taking behavior.

Where can I find more information?

Visit the Overdose Prevention page or up to date information and resources.